Advertisement

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Agonising about citralopram

(16 Posts)
krasnayaplats Thu 20-Nov-14 12:51:14

I was given a prescription on Tuesday, and took one on Tuesday night. I had been warned about side effects. I had difficulty getting to sleep, and woke up feeling sick. Other than feeling a bit detached and by the evening overwhelmingly tired it wasn't too bad. I fell asleep and didn't take the Wednesday one. I am scared of taking another one. The list of side effects includes confusion, and my job involves me being. paid quite a lot not to be confused. I am self employed and the buck stops with me. I am also worried about the effect on sexual desire and orgasm. Although I am very low and our sex life is not as good as it once was I value what is left of it and an terrified of losing it. I want to feel better but am almost scared that the pills will work but that these two essential bits of my life will be very damaged. I was too sleepy to work yesterday.

massagegirl Thu 20-Nov-14 15:26:49

I'm two weeks in and the side effects have massively improved. I was wary too but life was becoming really hard for me and the pills have absolutely made a difference for me.

MirandaWest Thu 20-Nov-14 15:30:27

I think it helped for me to think about the side effects from not taking the ADs. My concentration went to pot, my sleep was ruined and I was sleepwalking through life. ADs meant that for a short while I was in a slightly worse place for a little while but the ultimate benefits were definitely worth it.

NanaNina Thu 20-Nov-14 15:48:47

I think a lot of people are scared of ADs - and the list of side effects are so long because the drug companies have to list absolutely everything in case they are sued - they are covering their backs. I really think you should take the meds - it's very early days and you may well have some side effects initially but they often wear off after a couple of weeks. As for confusion, well all I can say is that the confusion that comes with depression and anxiety can be horrendous, and as Miranda says you might need to think about how you might feel if you don't take the meds.

A GP can't help you if you don't take the meds - ok they might cause you too many side effects and if this is the case, they can be changed as they act differently on individuals. Hope the GP has given you a 2 week apt to review the meds.

Sounds like this might be the first time you are experiencing mental health issues. Do you know what might be the root cause is - sorry I'm not asking you to say, it's just sometimes it's helpful to know the cause rather than when it just comes out of the blue as it does with some people.

krasnayaplats Thu 20-Nov-14 18:34:18

First, thank you for the replies. I tried to post earlier but it seemed to disappear.

What has made it hard to cope is too many life changes in the last year. One of them relates to DH work and has left me trying to cope with a very demanding career while effectively the only parent with day to day responsibility for everything else as well. I do feel like I am preventing GP helping for more than one reasons. She said that if I could take time off work and concentrate on exercise, mindfulness etc there might be another way of dealing with this. I can't elaborate on a public site on why I can't take time off. Please just believe that I can't. She did. But that leaves me feeling that in some way i shouldn't need the ADs, and is the context for me feeling that I don't have two weeks in which I can be even more below par than I currently am. I know this looks self defeating, but there doesn't seem to be anything I can do that may not make things worse.

Thank you again for listening and the replies, they are helpful.

krasnayaplats Thu 20-Nov-14 18:36:17

It is also fair to say that I have always been an anxious person, but in the past I have managed ok.

SantiagoSky Thu 20-Nov-14 18:45:46

I've taken citalopram for about half a year during a stressful period a few years ago. Like you I am anxious but usually manage. The medication helped a lot, and I didn't experience side effects after the first few days and weeks. It wasn't hard to stop them again. Good luck!

littleladybird14 Mon 24-Nov-14 11:49:55

I've had a prescription from my doctor now for two weeks and still not taken my first tablet for fear of side effects. Part of me questions my need to take them, am I over exaggerating how anxious I've been? I've struggled since having my DS 2 years ago combined with marriage problems and then worries about my abilities in work that all just got on top of me when I had my recent contraceptive pill check up and I broke down. I've been referred for CBT which I think will help but she thought I'd really benefit from AD. I've been putting off taking them trying to combine with busy times in work, trouble is I'm always busy! Plus my worried about being able to safely look after my DS, worried about transporting him to nursery, generally looking after him if I'm wiped out on these pills.

I think yeah, I've always been a worrier, thinking the worst about things that might happen. At what point though do you think AD is the answer? Sometimes I can switch off to come degree and be distracted by my anxieties does this mean they're not real? At other times they can cloud my mind so much I can't think of anything else.

I'm sorry this isn't really advice but more sharing your same thoughts, I'll keep checking on this thread to see how you're getting on, we can he each other maybe with encouragement to stick with it! Xxx

CaulkheadUpNorth Mon 24-Nov-14 12:01:10

I've been on them for years and the only side effect I've had is vivid dreams. They aren't scary, just bizarre!

For me, the benefits of taking them far out weight the side effect.

BotBotticelli Mon 24-Nov-14 16:41:28

Often the side effects of citalopram ease off after a week or two. This was certainly the case with me. Then I felt great.

I think you have to commit to trying it for 3-4 weeks and ride out the side effects as they are likely to subside and then hopefully your mental health will feel much better.

krasnayaplats Tue 25-Nov-14 15:40:11

Littleladybird - that sounds a lot like me. There is never a not busy time. Anyway I have now been taking it since Saturday morning, so this is day 4. Nothing too bad, feeling a bit detached and was very sleepy. Am worried because I often have to work in the evenings and am wondering if i realistically can.

Tmrgl Tue 25-Nov-14 18:29:44

I've taken Citalppram in the past and DH takes it now
The side effects soon faded for both of us and its good for anxiety
I'm another who says you should commit to say 3 weeks

EsciBonkers Tue 25-Nov-14 19:16:34

Sorry to crash this thread but I have just started a thread about escitalopram and awful side effects. Does anyone know if they are similar to citalopram?

littleladybird14 Sun 30-Nov-14 18:15:03

When you say a bit detached, are you still in control? I'm so worried about functioning as normal with my DS. Did you suffer with dizziness, palpatations, shortness of breathe? Have these symptoms increased or got better? Been almost 4 weeks now and not taken my first yet! Think I will this week though! Are you taking them in the morning or evening? Doctor said I could take in evening and then tiredness would coincide with going to bed? Xxx

NoNaeNever Sun 30-Nov-14 19:42:40

I have been on these three times (all for PND) and each time have experienced the side effects for around 3 weeks. I had it explained to me once as the chemical in the tablets working its way through the body seeing where the problem is but while it's doing that, almost making the existing problems worse.

For me that rang true as the side effects were almost identical to the symptoms of the PND, but worse! It was horrific!

My advice, stick with them. They are not for everyone but you need to find out if they don't work for you by waiting to see. If they don't work you can them go back to the GP and talk about alternatives. For me, theyve worked each time.

You mention mindfulness in one of your posts. I highly recommend this and cognitive behavioural therapy for depression/anxiety, I had it for 3 months before giving birth and it really has made such a difference.

krasnayaplats Tue 02-Dec-14 10:33:04

About 10 days in now. Side effects are getting better, not feeling sick, and I think a bit less sleepy. The feeling of detachment is better too, although it wasn't disabling, just odd. What is really surprising is that I am experiencing some positive effects. I thought this would not happen for several weeks? My DH says it is like a toned down version of me - I am not so angry and am not shouting.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now